What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 6:32 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 16, 6:32 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
732 PM EDT Fri Jun 16 2017
.SYNOPSIS...
A weak boundary lifts north of the area through tonight with
warm conditions expected through the weekend. Scattered
afternoon and evening showers and thunderstorms are expected
again Saturday with less coverage expected Sunday. A cold front
slowly approaches the region from the west on Monday, stalling
over the region through the middle of the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Anomalously moist air mass remains over the local area as
satellite and RAP guidance indicates precipitable waters around
1.9 to 2.1 inches. Shortwave energy over the Southeast has
pushed the weak frontal boundary northward into northeast North
Carolina, stretching northwestward over the Piedmont. The front
has been the focus for widely scattered to scattered showers and
thunderstorms across southeast Virginia/northeast North
Carolina and the Piedmont. Earlier cloud cover limited overall
instability, but RAP analysis indicates mixed-layer CAPE of
1000-1500 j/kg (up to 2000 j/kg over the far southeast. A wave
is progged to lift northeast over the Piedmont later this
afternoon into this evening, leading to better organization and
coverage late today into this evening. Storms are expected to
grow upscale, lifting northeast. Best coverage expected across
the Piedmont and the southeast half of the forecast area,
remaining more scattered into central Virginia. Heavy rainfall
remains the main threat. Temperatures in the upper 70's to low
80's have limited downdraft potential (DCAPE) and deep layer
shear is less than 20 knots, but gusty winds are possible under
the strongest storms.
Added dynamics and elevated instability expected to keep showers
and thunderstorms ongoing through the evening hours west of the
Bay. Have retained likely POPs inland this evening. Convection
wanes late tonight, but will maintain a slight chance POP inland
due to the warm/moist air mass. Mild, with lows around 70.
Another night of low clouds and patchy fog expected.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Warm/moist return flow persists over the region Saturday as
high pressure remains centered over the western Atlantic. Low
pressure centers over the Great Lakes as the attendant cold
front remains well west of the local area. Aloft, a baggy trough
stretches from the Ohio Valley into the Deep South as the
subtropical ridge locates offshore. While the air mass remains
quite warm and unstable, a lack of appreciable forcing and a
lack of surface convergence expected to result in only scattered
afternoon and evening showers/thunderstorms. Warming between
850-700mb also expected to prevent robust updrafts. Best chances
expected near the coast associated with sea-breeze boundaries
and remnant outflow boundaries. Highs in the mid to upper 80's.
Cooler near the coast. Mild Saturday night with lows generally
in the low 70's. Given the air mass, have kept slight chance to
chance POPs through late Saturday night.
Little change aloft Sunday as the baggy trough remains over the
Southeast. Stronger return flow expected Sunday ahead of an
approaching cold front. Precipitable waters fall off to 1.5 to
1.75 inches. Warming aloft and mid-level lapse rates less than 6
C/km will limit overall instability, with guidance indicating
mixed-layer CAPE values less than 1,000 j/kg. Perturbations in
the southwest flow will provide some subtle forcing for ascent,
so anticipate widely scattered to scattered showers and
thunderstorms Sunday afternoon and evening across the Piedmont
and near any sea-breeze boundaries. Warm, with highs in the
upper 80's to low 90's. Dry and mild Sunday night with lows in
the low to mid 70's.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Rather typical late-Spring/early-Summer conditions are
expected to continue into next week. A trough digging over the Great
Lakes will push a cold front toward the area Monday into Monday
night, resulting in an increasing chc of aftn/evening showers/tstms
Monday aftn/Monday night. Increasing flow aloft and a moderately
unstable airmass could trigger some locally strong storms with heavy
rain. The front lingers in vicinity of the coastal plain of SE VA
and the Carolinas Tuesday/Wednesday resulting in 20-30% PoPs Tuesday
and aob 20% by Wednesday. The latest data supports dry conditions by
Thursday as the boundary washes out. Another boundary/trough may
settle into the area by Friday but uncertainty is high at this time.
Highs Monday are generally in the upper 80s to around 90, then
dropping back to the mid/upper 80s by Tuesday/Wednesday as the front
gradually pushes through the area. By Thursday/Friday highs return
to the upper 80s to around 90. Lows will generally by in the upper
60s to low 70s through the period.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Widespread showers and thunderstorms are on a slow decrease this
evening and the heaviest rain looks as though it will miss all
the TAF sites though there will be vicinity shra and tsra at
RIC through 01z. Some light rain is possible at PHF and RIC
through 02z, but visibility should remain 5sm or better. Overall
ceilings are generally VFR with a few pockets of MVFR. however
think the TAF sites will all remain VFR for the remainder of the
evening. Winds have become variable across the region due to
outflows from storm activity, but should return to generally
south to southeast at 5 knots or less. The boundary lifts
northward tonight into central Virginia, as flow becomes more
southerly over the region. The air mass remains quite warm and
moist, so expect another round of low ceilings to develop
towards daybreak with areas of fog developing again tonight.
Scattered to numerous showers expected again Saturday afternoon
and evening. Stronger southwest flow Sunday and Monday and less
moisture will limit precip chances. A cold front drops into the
area Monday night and Tuesday, with more unsettled conditions
through mid week.
&&
.MARINE...
A weak boundary will lift across the Mid-Atlantic coast as
a warm front this evening. Expect mainly a SE wind of 5-10kt, with
the potential for localized stronger wind gusts in any tstms. Seas
tonight into Saturday will generally be 2-3ft, with a dominant
period of 6-8sec, and embedded swell with a period of 18-20sec.
High pressure settles off the Southeast coast tonight through the
weekend. This will result in predominate southerly flow late tonight
into Saturday, with sea-breeze aided SSE flow of 10-15kt is expected
Saturday aftn/early evening. The wind will veer back to SSW Saturday
night remaining aob 15kt. The pressure gradient tightens Sunday into
Monday ahead of an approaching cold front bringing the potential for
pre-frontal SCA conditions. This could boost a SSW wind to 15-25kt
for the Bay/ocean, 15-20kt for the Sound/Lower James, and ~15kt
elsewhere. Seas build to 3-5ft N of Cape Charles, and potentially 4-
6ft out near 20nm, with 2-3ft waves in the Bay. This cold front
approaches from the northwest Monday and gradually drops into the
coastal plain of SE VA and the Carolinas Monday night into Tuesday,
and then dissipated Tuesday night into Wednesday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...SAM
NEAR TERM...SAM
SHORT TERM...SAM
LONG TERM...AJZ
AVIATION...SAM/JAO
MARINE...AJZ/MPR
Hazardous weather outlook, Jun 16, 4:05 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wakefield VA
505 PM EDT Fri Jun 16 2017
NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-095>097-
509>525-172115-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
505 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
There is a marginal risk for severe weather through this evening.
Heavy rainfall and isolated damaging wind gusts are the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-172115-
Dorchester-Wicomico-Somerset-Inland Worcester-
505 PM EDT Fri Jun 16 2017
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-172115-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
505 PM EDT Fri Jun 16 2017
...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 6:23 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
723 PM EDT FRI JUN 16 2017
VAZ087-088-092-170015-
Southampton-Sussex-Greensville-
723 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENSVILLE...WEST
CENTRAL SOUTHAMPTON AND SOUTHWESTERN SUSSEX COUNTIES AND THE CITY OF
EMPORIA...
At 723 PM EDT, a strong thunderstorm was located over Emporia, moving
northeast at 20 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Emporia, Jarratt, Claresville, Green Plain, Radium, Adams Grove,
Gray, Grizzard, Bufford Crossroads, Lanes Corner, Pleasant Shade,
Emporia Reservoir, Hilda, Cowie Corner, Owens, Mason, Durand,
Drewryville, Slagles Lake and Emporia Airport.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3658 7759 3669 7767 3671 7765 3676 7766
3692 7737 3669 7720
TIME...MOT...LOC 2323Z 242DEG 16KT 3670 7755
SCALORALocal storm report, Jun 16, 6:24 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
724 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLOOD 1 SE MONTAGUE 37.76N 76.73W
06/16/2017 ESSEX VA LAW ENFORCEMENT
WATER ON TIDEWATER TRAIL.
&&Special weather statement, Jun 16, 6:42 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
742 PM EDT FRI JUN 16 2017
VAZ080-081-513-514-516-170030-
Western Chesterfield-Prince George-Dinwiddie-Eastern Henrico-Eastern
Chesterfield (Including Col. Heights)-
742 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD...
NORTHWESTERN PRINCE GEORGE...SOUTHEASTERN HENRICO AND NORTHEASTERN
DINWIDDIE COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY OF
HOPEWELL AND THE CITY OF PETERSBURG...
At 742 PM EDT, a strong thunderstorm was located near Matoaca, or
near Virginia State University, moving east at 20 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Chester, Fort Lee, Prince George, Bellwood, Matoaca, Sutherland,
Ettrick, Chesterfield Court House, Chesterfield, Birchett Estate,
Addison, Jordan Point Country Club, Petersburg National Battlefield,
Pocahontas State Park, New Bohemia and Beach.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3747 7727 3736 7725 3734 7727 3732 7727
3731 7724 3718 7722 3716 7763 3735 7766
TIME...MOT...LOC 2342Z 259DEG 18KT 3728 7753
SCALORASpecial weather statement, Jun 16, 7:17 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
817 PM EDT FRI JUN 16 2017
VAZ511-512-515>517-170100-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Western King William-Eastern Henrico-
817 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRICO...WEST
CENTRAL KING WILLIAM AND SOUTHEASTERN HANOVER COUNTIES AND THE CITY
OF RICHMOND...
At 816 PM EDT, a strong thunderstorm was located over Lakeside, or
near Mechanicsville, moving northeast at 10 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.
Locations impacted include...
Richmond, Ashland, Virginia Union University, Virginia Commonwealth
University, Mechanicsville, Downtown Richmond, Highland Springs,
Tuckahoe, Hanover, East Highland Park, Glen Allen, Laurel, Studley,
Mangohick, Lakeside, Etna Mills, Elmont, Solomons Store, Chamberlayne
and Atlee.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3760 7720 3752 7752 3768 7758 3778 7739
3778 7737 3779 7737 3780 7736 3779 7735
3783 7730 3785 7726
TIME...MOT...LOC 0016Z 244DEG 10KT 3765 7744
SCALORALocal storm report, Jun 16, 7:50 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 WNW ALLIANCE 37.14N 76.80W
06/16/2017 SURRY VA PUBLIC
TREES DOWN REMOVED BY VDOT.
&&Special weather statement, Jun 16, 8:27 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
927 PM EDT FRI JUN 16 2017
VAZ065-170215-
Mecklenburg-
927 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MECKLENBURG
COUNTY...
At 927 PM EDT, a strong thunderstorm was located near Virgilina,
moving northeast at 20 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.
Locations impacted include...
Clarksville, Boydton, Buffalo Springs, Nelson, Richardson, Buffalo
Junction, Keats, Finchley, John H Kerr Dam, Eppes Fork, Skipwith and
John H Kerr Reservoir.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
3668 7870 3669 7868 3669 7865 3664 7858
3664 7856 3670 7865 3673 7862 3665 7825
3654 7828 3654 7873 3655 7874
TIME...MOT...LOC 0127Z 212DEG 17KT 3648 7875
SCALORA